Washington, 2003

Damaging Winds in Washington, April 3, 2003

April 3, 2003 · NWS OTX · 2 events in 1 county or zone

A downburst from an early season thunderstorm uprooted and snapped the trunks of over ten trees in the Marshall area. Some of the snapped tree trunks were up to 12 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A downburst from an early season thunderstorm uprooted and snapped the trunks of over ten trees in the Marshall area. Some of the snapped tree trunks were up to 12 inches in diameter. Near Cheney two old growth pine trees were uprooted and winds damaged a roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 3, 9:00 AM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 3, 9:00 AM PST, 4 hours 18 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
900 AM PST THU APR 3 2003

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL REMAIN ACROSS THE PACIFIC
NORTHWEST RESULTING IN COOL AND UNSETTLED WEATHER ACROSS THE AREA
THROUGH SATURDAY.

.DISCUSSION...
.TODAY THROUGH SATURDAY...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE
PACIFIC NORTHWEST FOR THE NEXT SEVERAL DAYS. A SERIES OF WAVES WILL
ROTATE AROUND THIS TROUGH KEEPING THE ATMOSPHERE UNSTABLE. EXPECT
COOL AND UNSETTLED CONDITIONS TO CONTINUE THROUGH THE WEEKEND.
SHOWERS WILL COME IN THE FORM OF RAIN AND SNOW DURING THE DAY AND
SNOW LATE AT NIGHT AND EARLY IN THE MORNING. TEMPERATURES WILL
REMAIN WELL BELOW NORMAL. CC

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 045/030/047/028/047 55333
COE 045/030/047/027/047 55443
PUW 044/030/047/027/047 55333
LWS 050/034/053/032/053 55333
CQV 048/029/050/029/050 55344
SPT 042/029/046/027/046 55444
WWP 042/027/045/026/045 55554
MWH 055/031/057/031/057 33233
EAT 055/034/056/033/056 33233
OMK 057/026/054/028/054 44233

.OTX...NONE.
Hazardous weather outlook, Apr 3, 5:28 AM PST, 7 hours 50 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-041430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
528 AM PST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
April 3, 1:18 PM PST
Where
Spokane County, Cheney
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.500, -117.567

Thunderstorm Wind, Spokane

When
April 3, 1:30 PM PST
Where
Spokane County, Marshall
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.567, -117.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350807, 5350806.